Oklahoma, 2018

Drought in Oklahoma, September 1 to 30, 2018

September 1 to 30, 2018 · NWS TSA · 4 events in 4 counties and zones

Much of northeastern Oklahoma received below average rainfall during September 2018. Some areas only received between a half inch and two inches of rain during the month, which corresponds to 25 to 50 percent of the normal average rainfall for the area for September.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Much of northeastern Oklahoma received below average rainfall during September 2018. Some areas only received between a half inch and two inches of rain during the month, which corresponds to 25 to 50 percent of the normal average rainfall for the area for September. These conditions allowed severe drought (D2) conditions to persist through September across portions of Osage, Washington, and Tulsa Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 10:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 31, 10:34 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1134 PM CDT Fri Aug 31 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are forecast to prevail through the period.
Expansive afternoon Cu field may produce periodic ceilings however
levels are likely to remain VFR. Lower ceilings are possible just
beyond this forecast period.

&&

.PREV DISCUSSION... /Issued 920 PM CDT Fri Aug 31 2018/

..UPDATE...

DISCUSSION...
This evening...Eastern Oklahoma and Northwest Arkansas was on the
western periphery of a ridge of high pressure over the
East/Southeast Coasts. At the same time...a surface low remained
located from Northeast New Mexico into Western Kansas. This
allowed for southerly flow to continue across Eastern Oklahoma and
Northwest Arkansas with dewpoints in the 70s for much of the CWA.

Overnight tonight...the surface low is forecast to remain nearly
stationary with the ridge of high pressure continuing to build
westward. Convection associated with the surface low is expected
to remain in Kansas with some passing high clouds through the CWA.
Southerly flow during the night should help to keep dewpoints in
the upper 60s/lower 70s with warmer low temperatures in the 70s
for most locations. For the evening update...have added minor
tweaks to hourly temp/dewpoint/wind grids to account for latest
trends and observations. Otherwise...current forecast seems to be
on track at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  94  75  91 /   0  10  10  30
FSM   72  92  74  89 /   0  10  10  40
MLC   74  93  74  90 /   0   0  10  30
BVO   72  93  72  90 /   0  10  10  30
FYV   69  89  71  86 /   0  10  10  40
BYV   70  88  71  87 /   0  10  10  40
MKO   72  92  72  90 /   0  10  10  40
MIO   73  92  73  88 /   0  10  10  40
F10   74  93  73  90 /   0  10  10  30
HHW   72  94  74  91 /   0  10  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Aug 31, 8:25 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
925 PM CDT Fri Aug 31 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
925 PM CDT Fri Aug 31 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

DISCUSSION...
Passing high clouds and southerly winds are forecast for most
locations over Eastern Oklahoma and Northwest Arkansas overnight
tonight. Hazardous weather is not anticipated tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY THROUGH THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances return to Eastern Oklahoma and Northwest
Arkansas Sunday and continue though much of next week. The greater
potential looks to be Monday with additional chances mainly each
afternoon and evening next week. Organized severe weather is not
currently expected. However...some isolated pulse severe storms
could produce some damaging wind gusts.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Osage

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Tulsa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Pawnee

When
September 1, 12:00 AM CST to September 10, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783197, 783198, 783199, 783200.